KAUAI, HAWAII – Physicians have become much more cognizant of severe diarrhea and nausea as potential side effects of apremilast since the Food and Drug Administration–approved change in the warnings and precautions section of the drug’s labeling in June 2017. , director of the psoriasis clinic at Kaiser Permanente Los Angeles Medical Center, has a tip for avoiding these problems: Delay up-titrating.
“In my opinion, that may be too quick of an up-titration. I tell patients that, if they feel the GI issues are still a problem for them on day 6, they should take 30 mg just once a day for the first 1-2 months. After that we’ll see how they’re doing, and if they feel they can make the jump to twice a day, then they can go for it. Of course, I also tell them that maybe their psoriasis will not clear as well as if they’d been on apremilast twice a day right from day 6, but if they’re able to tolerate it and can continue to take it, they can improve while they’re on it,” the dermatologist said at the Hawaii Dermatology Seminar provided by the Global Academy for Medical Education/Skin Disease Education Foundation.
Dr. Wu presented an update on recent developments regarding the newest oral drugs for psoriasis and one of the oldest: apremilast and methotrexate, respectively.
The revised warning label highlighting the risks of severe diarrhea and nausea associated with the oral phosphodiesterase-4 inhibitor says that most such events have occurred within the first few weeks of therapy. The guidance also notes that patients who reduced the dosage or discontinued treatment outright generally improved rapidly.
“I see this in a lot of my patients. They have to go to the bathroom pretty often. It’s actually unusual for me for a patient not to have any GI issues at all,” according to Dr. Wu.
He shared a number of other fresh insights into apremilast’s safety and efficacy derived from recent studies.